Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 82, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Apr 16, 2002, 6:59 PM CDT for Johnston County, Murray County, Oklahoma. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 16, 2002, 6:59 PM CDT (23:59 UTC)
- Expired
- Apr 16, 2002, 7:45 PM CDT
- In force
- 46 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
Counties Johnston County, OK, Murray County, OK
The radar
The Norman radar (KTLX), 108 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 16, 7:04 PM CDT | Hail 0.88 | Sulphur, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 16, 4:45 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 12.0 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1355 J/kg
- Mixed-layer CIN
- -212 J/kg
- Mixed-layer LCL
- 565 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 323 m²/s²
- 0-3 km storm-relative helicity
- 321 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KOUN 162359
SVROKC
OKC069-099-170045-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
658 PM CDT TUE APR 16 2002
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
JOHNSTON COUNTY IN SOUTHEAST OKLAHOMA
MURRAY COUNTY IN SOUTHERN OKLAHOMA
* UNTIL 745 PM CDT
* AT 658 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 7
MILES SOUTHWEST OF MILL CREEK...MOVING NORTH AT 15 MPH.
* LOCATIONS IN THE WARNING INCLUDE DOUGHERTY AND MILL CREEK
HAIL UP TO THE SIZE OF QUARTERS IS LIKELY WITH THIS SEVERE THUNDERSTORM.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.
LAT...LON 3442 9707 3429 9700 3436 9665 3449 9665
3452 9695What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 3:45 PM CDT, 3 hours 14 minutes earlier.
Area forecast discussion, Apr 16, 3:45 PM CDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 345 PM CDT TUE APR 16 2002 MID AND HIGH LEVEL CLOUDS HAVE QUICKLY MOVED EAST THIS AFTERNOON ALLOWING FULL SUN TO DESTABILIZE WESTERN SECTIONS OF CWA. PER FDR RADAR AND SATELLITE DATA...DRYLINE HAS PUSHED INTO FAR WESTERN OKLAHOMA. THUNDERSTORM DEVELOPMENT APPEARS TO BE A LITTLE BETTER THAN PREVIOUSLY THOUGHT...BUT COVERAGE SHOULD STILL BE ISOLATED TO WIDELY SCATTERED. IF STORM CAN DEVELOP... THEY SHOULD WEAKEN QUICKLY WITH SUNSET. AFTER STORMS THIS EVENING...FRONT TO THE NORTH WILL TRY AND PUSH INTO FAR NORTHERN OKLAHOMA DURING OVERNIGHT HOURS. WEAKER SURFACE GRADIENT AND LESS CLOUDS SHOULD ALLOW OVERNIGHT LOWS TO DROP OFF BETTER TONIGHT...ESPECIALLY NORTH AND WEST. WEDNESDAY APPEARS TO BE RATHER WARM DAY ALL AREAS WITH WINDS INCREASING DURING THE DAY AS NEXT SURFACE LOW DEVELOPS ACROSS EASTERN WYOMING. LOOKS LIKE NEXT CHANCE FOR STORMS WILL BE DURING THE AFTERNOON THURSDAY AS ANOTHER FRONTAL BOUNDARY TRIES TO PUSH INTO NORTHERN OKLAHOMA WITH DRYLINE ACROSS WESTERN OKLAHOMA. DURING OVERNIGHT HOURS ETA SHOWS GOOD CONVERGENCE IN THE LOWER LEVELS ACROSS NORTHERN OKLAHOMA...SO WILL GO WITH BEST CHANCES THERE. WILL NOT CHANGE MUCH TO EXTENDED FORECAST AS IT STILL APPEARS THAT FRONT WILL CONTINUE TO MOVE ACROSS AREA FRIDAY AND THEN STALL JUST SOUTH OF AREA. CANADIAN HOWEVER SHOWS FRONTAL BOUNDARY FARTHER NORTH. FOR NOW WILL GO MORE WITH FARTHER SOUTH POSITION OF FRONT WITH MAIN SYSTEM COMING OUT ON SUNDAY. ECMWF WOULD SUGGEST ANOTHER CHANCE OF A SOUTHWEST SYSTEM ON TUESDAY. FCSTID = 6 OKC 64 85 65 82 / 20 0 10 20 HBR 58 88 63 85 / 20 0 10 20 SPS 63 87 66 85 / 20 0 10 20 GAG 52 89 61 86 / 10 0 10 20 PNC 63 84 65 82 / 20 0 10 20 DUA 65 85 66 85 / 20 0 10 20 .OUN... OK...NONE. TX...NONE.
In the hours before
Local storm report, Apr 16, 5:49 PM CDT, 1 hour 10 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK...CORRECTED LOCATION...
549 PM CDT TUE APR 16 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0538 PM 6 NNW DUNDEE TX .75 INCH HAIL
04/16/02 ARCHER REPORTED BY COOP OBSERVERLocal storm report, Apr 16, 5:52 PM CDT, 1 hour 7 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
552 PM CDT TUE APR 16 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0549 PM 6 NNW DUNDEE TX .88 INCH HAIL
04/16/02 ARCHER NICKEL SIZE HAIL REPORTED
BY COOP OBSERVERLocal storm report, Apr 16, 6:09 PM CDT, 50 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
609 PM CDT TUE APR 16 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0555 PM 3 SSE KAMAY TX .75 INCH HAIL
04/16/02 WICHITA HWY 25 ON ARCHER/WICHITA LINE
BY OFF-DUTY NWS EMPLOYEE
0559 PM KAMAY TX .75 INCH HAIL
04/16/02 WICHITA REPORTED BY PUBLICLocal storm report, Apr 16, 6:31 PM CDT, 28 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
631 PM CDT TUE APR 16 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0615 PM 5 WSW WICHITA FALLS TX 1.00 INCH HAIL
04/16/02 WICHITA REPORTED BY OFF-DUTY
NWS PERSONEL
0630 PM WICHITA FALLS TX 1.75 INCH HAIL
04/16/02 WICHITA REPORTED BY SPOTTERLocal storm report, Apr 16, 6:40 PM CDT, 19 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
640 PM CDT TUE APR 16 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0635 PM 4 S MARIETTA OK .75 INCH HAIL
04/16/02 LOVE REPORTED BY OFF-DUTY NWS
EMPLOYEELocal storm report, Apr 16, 6:55 PM CDT, 4 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
655 PM CDT TUE APR 16 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0615 PM BOKCHITO OK .88 INCH HAIL
04/16/02 BRYAN NICKEL HAIL REPORTED BY
COOP OBSERVER
0647 PM 5 S WICHITA FALLS TX 1.75 INCH HAIL
04/16/02 WICHITA GOLF BALL SIZE HAIL
REPORTED BY COOP OBSERVER
0649 PM WICHITA FALLS TX 1.00 INCH HAIL
04/16/02 WICHITA REPORTED BY SPOTTER AT
HWYS 79/287The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 6:13 PM CDT | Severe Thunderstorm Warning | OUN | Bryan | 32 min |
| Apr 16, 6:30 PM CDT | Severe Thunderstorm Warning | OUN | Love | 30 min |
| Apr 16, 6:37 PM CDT | Severe Thunderstorm Warning | OUN | Atoka | 38 min |
| Apr 16, 6:50 PM CDT | Severe Thunderstorm Warning | OUN | Love, Marshall | 40 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.